Alert archive / Kansas / Tornado Warnings in 2007
Tornado Warning 60, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 22, 2007, 6:29 PM CDT for Graham County, Kansas. It was in force for 61 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2007, 6:29 PM CDT (23:29 UTC)
- Expired
- May 22, 2007, 7:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Goodland radar (KGLD), 150 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:30 PM CDT | HAIL 1.75 | 3 S Saint Peter, KS | |
| May 22, 6:32 PM CDT | HAIL 2 | 3 S Saint Peter, KS | |
| May 22, 6:38 PM CDT | HAIL 2.5 | 3 Sw Saint Peter, KS | |
| May 22, 6:55 PM CDT | TORNADO | Saint Peter, KS | GOVE COUNTY LAW ENFORCEMENT REPORTED TORNADO NEAR ST. PETER. |
| May 22, 7:14 PM CDT | HAIL 2 | 2 S Saint Peter, KS | OFF DUTY NWS EMPLOYEE REPORTS COPIOUS AMOUNTS OF 2 INCH HAIL |
| May 22, 7:18 PM CDT | TORNADO | 7 Sw Hill City, KS | |
| May 22, 7:23 PM CDT | TORNADO | 4 S Hill City, KS | ALSO REPORTED WALNUT SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:04 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -456 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 469 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 222329 RRA
TORGLD
KSC065-230030-
/O.NEW.KGLD.TO.W.0060.070522T2329Z-070523T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM CDT TUE MAY 22 2007
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
GRAHAM COUNTY IN NORTHWEST KANSAS...
* UNTIL 730 PM CDT
* AT 624 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
NEAR SAINT PETER...MOVING NORTHEAST AT 35 MPH.
* THE TORNADO WILL BE NEAR...
PENOKEE AROUND 635 PM CDT...
HILL CITY AROUND 645 PM CDT...
LAT...LON 3954 9987 3945 9961 3934 9972 3913 9999
3913 10014 3913 10014 3928 10014 3929 10016
3955 9995
$$
CLK2 follow-up statements
000
WWUS53 KGLD 222351
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT TUE MAY 22 2007
KSC065-230030-
/O.CON.KGLD.TO.W.0060.000000T0000Z-070523T0030Z/
GRAHAM KS-
650 PM CDT TUE MAY 22 2007
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR GRAHAM
COUNTY...
AT 650 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
TORNADO. THIS TORNADO WAS LOCATED NEAR SAINT PETER...MOVING
NORTHEAST AT 20 MPH.
THE TORNADO WILL BE NEAR...
MORLAND AROUND 700 PM CDT...
PENOKEE AROUND 710 PM CDT...
HILL CITY AROUND 725 PM CDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. LAW
ENFORCEMENT REPORTED TENNIS BALL HAIL 3 MILES SOUTHWEST OF SAINT
PETER.
LAT...LON 3954 9987 3945 9961 3934 9972 3913 9999
3913 10014 3913 10014 3928 10014 3929 10016
3955 9995
$$
CLK000
WWUS53 KGLD 230016
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT TUE MAY 22 2007
KSC065-230030-
/O.CON.KGLD.TO.W.0060.000000T0000Z-070523T0030Z/
GRAHAM KS-
716 PM CDT TUE MAY 22 2007
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR GRAHAM
COUNTY...
AT 716 PM CDT...TRAINED WEATHER SPOTTERS AND NATIONAL WEATHER
SERVICE EMPLOYEES REPORTED A TORNADO. THIS TORNADO WAS LOCATED NEAR
PENOKEE OR SOUTHWEST OF HILL CITY JUST WEST OF HIGHWAY 283...MOVING
NORTHEAST AT 20 MPH.
THE TORNADO WILL BE NEAR...
HILL CITY AROUND 730 PM CDT...
RESIDENTS OF HILL CITY NEED TO TAKE SHELTER NOW. IF YOU ARE CAUGHT
OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD WITH YOUR HANDS.
LAT...LON 3954 9987 3945 9961 3934 9972 3913 9999
3913 10014 3913 10014 3928 10014 3929 10016
3955 9995
$$
CLKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 22, 2:15 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 22, 2:15 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT TUE MAY 22 2007 .DISCUSSION...H3 100KT JET STREAK IS BEGINNING TO ROUND THE BASE OF THE MID LEVEL TROUGH LOCATED OVER WESTERN WYOMING EARLY THIS AFTERNOON WITH A SECONDARY JET STREAK DIVING SOUTH OVER THE PAC NW. THE SFC COLD FRONT HAS SETTLED ACROSS THE TRI-STATE AREA FROM NEAR TRENTON TO COLBY TO AROUND THE LEOTI AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 21Z ALONG AND EAST OF THE COLD FRONT WHERE THE BEST CHANCE FOR SVR THUNDERSTORMS WILL EXIST. FURTHER WEST/NORTHWEST...POST FRONTAL UPSLOPE FLOW COMBINED WITH MARGINAL BOUNDARY LAYER MOISTURE/INCREASING LARGE SCALE FORCING FOR ASCENT WILL MAKE IT DIFFICULT TO RULE OUT THUNDERSTORMS THIS AFTERNOON/EARLY EVENING BEFORE FOCUS SHIFTS FURTHER EAST DURING THE EVENING HOURS. GFS/NAM ARE IN BETTER AGREEMENT ON WED AS 12Z RUNS CAPTURED THE SECONDARY TROUGH EXPECTED TO MOVE OVER THE PLAINS STATES LATE IN THE PERIOD. AS SFC WARM FRONT LIFTS NORTH...THE SOUTHEAST ZONES MAY BE IN FOR ANOTHER ROUND OF SEVERE WEATHER AND WILL TREND POPS UP WHERE CONFIDENCE IS HIGHEST. HEAVY RAINFALL WILL BE A SECONDARY CONCERN WED NIGHT...HOWEVER RECENT DRY WEATHER HAS ALLOWED SOILS TO DRY AND NO PLAN FOR ANY HYDRO HEADLINES AT THIS TIME. A DRY DAY IS EXPECTED ON THU AS MID/UPPER TROUGH LIFTS RAPIDLY NE TOWARD THE GREAT LAKES AREA. LIGHT WINDS ARE EXPECTED AS SFC HIGH SETTLES OVER THE AREA WITH SEASONABLE HIGHS AROUND 70/LOWER 70S. FRI-SUN...RETURN FLOW WILL DEVELOP ON FRI AS SFC RIDGE BUILDS EAST AND MOISTURE RETURNS NORTH IN SOUTHEAST LOW LEVEL FLOW. WILL KEEP AN ISOLATED/SCATTERED THUNDERSTORM MENTION ACROSS THE AREA AS A SHORT WAVE TROUGH APPROACHES IN SOUTHWEST MID LEVEL FLOW. A COLD FRONT WILL MOVE INTO THE CENTRAL PLAINS AS MID/UPPER TROUGH MOVES EAST TOWARD THE GREAT LAKES AREA AND WILL CONTINUE TO HOLD SAT TEMPERATURES DOWN GIVEN UNCERTAINTY IN FRONTAL POSITION AND KEEP AN ISOLATED AFTERNOON/EVENING THUNDERSTORM MENTION SAT-SUN PERIODS. MWM DAYS 6 AND 7 (00Z MON-TUE)...MEDIUM RANGE MODELS SHOWING LOTS OF UNCERTAINTY IN THIS PERIOD...WITH LARGE DIFFERENCES BETWEEN PLACEMENT OF IMPORTANT H5 FEATURES BETWEEN MODELS AND INDIVIDUAL MODEL RUNS. 06Z GFS ENSEMBLES REFLECT THIS UNCERTAINTY WITH MEAN GENERALLY MORE AMPLIFIED THAN 06Z GFS RUN...AND LOOKS SIMILAR TO 00Z ECMWF ACROSS CWA. WITH SUCH UNCERTAINTY IN SYNOPTIC PATTERN...WILL GO BASICALLY WITH CLIMATOLOGY FOR POPS WITH 20S IN THE AFTERNOON AND EARLY EVENING. FOR TEMPS...ENSEMBLE TEMPS SUPPORT MAX TS IN THE LOWER/MID 80S THROUGH THE PERIOD...WITH MOIST UPSLOPE FLOW KEEPING LOWS SEVERAL DEGREES ABOVE NORMAL. JRM && .AVIATION...AS THE COLD FRONT CONTINUES ITS PUSH THROUGH THE REGION WINDS AT KMCK WILL SHIFT TO THE NW. IN ADDITION BOTH KGLD AND KMCK COULD SEE WDLY SCT -TSRA BETWEEN 20 AND 02Z. ONCE THE COLD FRONT SHIFTS EAST AND THUNDERSTORMS DIMINISH...VFR CONDITIONS WILL BE PRESENT AT BOTH LOCATIONS FOR THE REMAINDER OF THE TAF PERIOD. SFJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 22, 11:45 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE MAY 22 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT TUE MAY 22 2007 /1145 AM CDT TUE MAY 22 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON NEBRASKA. THUNDERSTORMS WILL INITIATE THIS AFTERNOON ALONG A COLD FRONT AND DRY LINE PUSHING THROUGH THE REGION. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS. THERE IS ALSO A POTENTIAL FOR A FEW TORNADOES ESPECIALLY EAST OF A MCCOOK TO GOVE LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY ACROSS THE SOUTHERN HALF OF THE TRI STATE REGION. THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE WEEK THROUGH MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT THIS AFTERNOON. JOHNSON/BULLER
In the hours before
Local storm report, May 22, 5:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 9 NNE KIT CARSON 38.88N 102.73W
05/22/2007 E0.88 INCH CHEYENNE CO CO-OP OBSERVER
&&
FOLTZLocal storm report, May 22, 5:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 15 SSW VONA 39.10N 102.85W
05/22/2007 E1.25 INCH KIT CARSON CO TRAINED SPOTTER
&&
KJAMESLocal storm report, May 22, 6:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL SAINT PETER 39.19N 100.09W
05/22/2007 E1.00 INCH GRAHAM KS LAW ENFORCEMENT
&&
FOLTZLocal storm report, May 22, 6:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 NW SAINT PETER 39.20N 100.10W
05/22/2007 E1.00 INCH GRAHAM KS PUBLIC
&&
KJAMESLocal storm report, May 22, 6:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 10 N QUINTER 39.21N 100.23W
05/22/2007 E1.75 INCH SHERIDAN KS EMERGENCY MNGR
&&
FOLTZLocal storm report, May 22, 6:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 6 NW NORTON 39.90N 99.97W
05/22/2007 E0.75 INCH NORTON KS TRAINED SPOTTER
&&
KJAMESThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:51 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 54 min |
| May 22, 5:27 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 63 min |
| May 22, 5:47 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 58 min |
| May 22, 6:20 PM CDT | Tornado Warning | GLD | Decatur, Norton | 40 min |
| May 22, 6:29 PM CDT | Tornado Warning | GLD | Wallace | 61 min |
Nearby
Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.